What is the risk of a dog that takes a toad in its mouth? How long does it take for symptoms of envenomation to appear? How to react if this happens to you? And what are the means of the action of the veterinarian?
The toad, a very dangerous batrachian for the dog
Toads are amphibians that can be very dangerous for dogs due to the poison glands these animals have behind their eyes and on the skin of their backs, similar to warts.
When a dog “meets” a toad, his natural curiosity will sometimes lead him to lick the toad or pick it up. It is under pressure exerted by a strong licking or by a bite on the skin of the toad that the toad venom is released on contact with the mucous membranes of the dog’s mouth. It then enters the dog’s bloodstream and exerts a toxic action on its heart and nervous system.
Toad venom indeed contains several toxic substances among:
biogenic amines, which give it its inflammatory character,
bufotenin, with hallucinogenic effects,
substances with vasoconstrictor and hypertensive effects,
digitalis-like compounds that are toxic to the heart.
The chances of a toad “crossing paths” are higher:
during the period of peak activity of toads between April and September, with an even greater risk in the middle of summer, in July and August,
in all the natural areas where the toad lives: garden, pond, parks, mountains or even forests.
Good to know!
Salamanders and newts can also be responsible for toad-like dog poisoning.
Poisoning dogs with toads: symptoms
If the dog is envenomed by a toad, symptoms, appear very quickly, usually within an hour of contact with the batrachian.
They immediately consist of painful inflammation of the oral mucosa of the dog responsible for very significant hypersalivation. Upon contact with the dog’s eyes, the venom causes inflammation of the eyelids (blepharitis), conjunctiva and keratitis associated with eye pain.
The most severe forms of envenomation may accompany:
digestive disorders including intense abdominal pain, diarrhoea and vomiting,
heart rhythm disturbances which can sometimes lead to cardiac arrest,
neuro-muscular disorders such as ataxia (abnormal gait), tremors, convulsions, paralysis or even hallucinations,
acute lung oedema, caused either by heart failure or by the inflammatory action of toad venom.
The envenomation can sometimes be complicated by the development of kidney failure, liver failure or even heart failure.
The venom of a single toad can be fatal to a small dog. It can then occur in less than an hour in the most severe forms of envenomation.
My dog bit a toad: what to do?
When a dog is poisoned by a toad, it is a real veterinary emergency that must convince you to take your animal as soon as possible to the nearest veterinary clinic. And all the more so if it is of a small dog, more prone to serious envenomations.
At the same time, remove the toad from the mouth of the dog (the venom will not pass through the skin of your hand if it does not have any sores) or let him let go and then immediately and thoroughly rinse your dog’s oral cavity with the using tap water or mineral water, depending on what you have on hand.
If the toad venom has come in contact with the eyes, rinse them thoroughly with water or, better yet, with physiological saline.
The toad venom envenomation is painful for the dog, so that your pet, although usually very nice, maybe susceptible to showing signs of aggression when you attempt to remove the toad or remove it. Approach to rinse his mouth and/or eyes. If this is the case, do not put yourself in danger and wait for the intervention of your veterinarian, trained to deal with this situation.
What can the vet do when a dog has been poisoned by a toad?
The veterinarian will first of all endeavour to eliminate as much venom as possible if the dog is taken care of very quickly after contact with the toad and to detect the presence of any cardiac signs, which can only be detected by means of heart auscultation or electrocardiogram.
If there is no specific antidote for toad venom, the veterinarian will nevertheless do what is necessary to relieve the dog of the symptoms of envenomation as much as possible, administering as needed:
anti-emetic drugs or drugs to protect the lining of his stomach (gastric bandages, antacids, etc.),
medicines to treat heart problems,
antihistamines aimed at reducing the effect of the venom on the mucous membranes,
and/or by placing the dog on oxygen therapy or infusion.
Hospitalization of the dog is often essential in the most serious cases. The prognosis is more reserved in small dogs and when digestive and heart problems persist.